I had a tummy tuck operation, breast gel implants, and liposuction on my outer thighs about 5 weeks ago. I still experience some swelling. My doctor put me on diuretic pills, which I have to take for a month. Are these safe for me? Thanks a lot!
Is It Safe to Take Diuretic Pills After Plastic Surgery?
Doctor Answers (5)
Please see your treating surgeon and medical doctor to investigate whether or not diuretic medicatio
At five weeks, there are several potential causes for swelling. Your age and medical history are essential! There are times when I do use diuretics, but it is dependent upon adequate diagnosis. In short, please see your treating surgeon and medical doctor to investigate whether or not this is best for you.
Thanks for your question.
Retaining water weight after cosmetic surgery
It is not unusual to retain water in surgical areas due to inflammation, edema and impaired lymphatic drainage particular after having the two extensive procedures you describe.
I concur with my colleagues and their recommendations to avoid diuretics.
However, I have found that a few additional measures help to eradicate fluid retention.
- Gentle but active excercise as guided or approved by your physcian will assist in helping the fluid mobilize.
- The use of manual lymphatic drainage helps to push fluid from areas trapped by the incisions/scars to areas where they can properly drain.
- transitioning to gentle compression garments such as spanx
Don't take "water pills"
The swelling in the postoperative recovery is in the tissues, not within the blood stream. All a diuretic will do is dehydrate you and cause you potentially to lose potassium or other electrolytes. Your body will take care of the swelling in its own appropriate time. Just watch your diet and salt intake and skip the water pills!
I am not a believer in diuretics post surgery, but....
Your doctor may have reasons that make it a good idea in your case. If you chose your doctor well, you should be fine.
John Di Saia MD
Trust your doctor.
Swelling 5 weeks later after all that surgery is still normal up to a certain amount. If your physician feels it will help and there are no counter indications, then I suspect it will be fine to take if only for a month. Be sure to check with him periodically about your progress.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.